Hail, Washington
- When
- September 17, 5:30 PM MST
- Where
- Washington County, 2.76 mi S of Arickaree
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -103.070
A severe thunderstorm produced large hail, up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 17, 2:25 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 325 PM MDT SAT SEP 17 2011 .SHORT TERM...QG LIFT ASSOCIATED WITH UPPER TROUGH AT A MAXIMUM OVER THE CWA AT 21Z WITH DECENT SUBSIDENCE ON ITS HEELS. PRECIPITATION WILL COME TO AN END FROM WEST TO EAST DUE TO SUBSIDENCE AND LOSS OF INSOLATION AS THE EVENING WEARS ON. BY 12Z ALL SHOULD PRETTY MUCH BE DONE ASIDE FROM SOME PATCHY FOG THAT MAY FORM IN MIDDLE AND NORTH PARKS. HIGH PRESSURE SURFACE AND ALOFT WILL SETTLE OVER THE AREA TOMORROW GIVING US A DELIGHTFUL LATE SUMMER DAY. .LONG TERM...A SURFACE HIGH AND A NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE STATE SUNDAY NIGHT TO START OFF THE EXTENDED PERIOD. A WAVE WILL MOVE ACROSS THE NORTHERN U.S. MONDAY. MODELS STILL DISAGREE IF PART OF THIS WAVE WILL SINK SOUTH ACROSS THE CENTRAL PLAINS OR REMAINS IN ONE PIECE AS IT MOVES OVER THE GREAT LAKES. EITHER CASE...MODELS SHOWING A COLD FRONT PUSHING SOUTH ACROSS THE AREA TUESDAY. MAY BE ENOUGH MOISTURE AN UPSLOPE BEHIND TO PRODUCE SOME SHOWERS AND PERHAPS A FEW STORMS LATE TUESDAY INTO WEDNESDAY. BY WEDNESDAY EVENING...THE AIRMASS WILL BE DRY AND STABLE ENOUGH TO END ANY THREAT OF PRECIPITATION. UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN U.S. IN THE MIDDLE PART OF NEXT WEEK. IT WILL SHIFT EAST AND BE OVER COLORADO LATE NEXT WEEK AND NEXT WEEKEND. TEMPERATURES WILL CLIMB ABOVE NORMAL AND DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH NEXT WEEKEND. && .AVIATION...FIRST BAND OF CONVECTION HAS MOVED EAST OF THE AREA AIRPORTS BUT WOULD NOT BE SURPRISED TO SEE ANOTHER BATCH COME OFF THE HILLS BEFORE EVERYTHING SETTLES DOWN DURING THE EVENING. NOTHING OF HUGE SIGNIFICANCE WITH THE CONVECTION OUTSIDE OF THE USUAL ERRATIC WINDS AND MAYBE BRIEF HIGH MVFR CONDITIONS. EXPECT NORMAL DRAINAGE WINDS BY AROUND 08Z OR SO. && .HYDROLOGY...STILL A THREAT OF .10-.20 INCHES OF PRECIPITATION FROM A PASSING SHOWER/THUNDERSTORM OVER THE FOOTHILL BURN AREAS UNTIL MID EVENING OTHERWISE NO MAJOR ISSUES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && ET/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT SEP 17 2011 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS AS AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS TO THE EAST NORTHEAST ACROSS COLORADO. THERE WILL BE SOME SNOW AT THE HIGHEST ELEVATIONS IN THE MOUNTAINS BUT NO ACCUMULATIONS ARE EXPECTED. A FEW OF THE STRONGER THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS AND OVER THE FAR NORTHEAST PLAINS EAST OF AKRON MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH OR SO BUT SEVERE WEATHER IS NOT EXPECTED AT THIS POINT. THE WEATHER SYSTEM WILL EXIT COLORADO LATER THIS EVENING LEADING CLEAR SKIES AND COOL OVERNIGHT TEMPERATURES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY AS A COLD FRONT AND UPPER LEVEL PUSH ACROSS THE REGION. OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL SUNDAY AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/MEIER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT SEP 17 2011
COZ049-172330-
WASHINGTON COUNTY CO-
440 PM MDT SAT SEP 17 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHEASTERN WASHINGTON COUNTY
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF COPE...OR 40 MILES SOUTH OF AKRON...
MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3956 10280 3957 10309 3972 10295 3967 10280
3957 10279
TIME...MOT...LOC 2240Z 301DEG 6KT 3962 10293The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346251, 346252.